Winter Storm, West Slope Northern Sierra Nevada
- When
- March 3, 8:00 AM PST to March 4, 3:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- County Official
A winter storm brought heavy snow and strong wind to the area.
A winter storm brought heavy snow and strong winds to the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A winter storm brought heavy snow and strong winds to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 3, 5:05 AM PST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 505 AM PST WED MAR 3 2010 .DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UNSEASONABLY COLD UPPER LEVEL LOW DIGGING OFF OF THE NORTHERN CALIFORNIA COASTLINE THIS MORNING...WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS THE NORTHERN INTERIOR THIS MORNING. THE COMPOSITE RADAR IMAGERY SHOWS LIGHT TO MODERATE PRECIPITATION WITH THIS FRONT...EXTENDING SOUTHWARD FROM NEAR MEDFORD THROUGH REDDING...WILLOWS...NAPA...AND SAN FRANCISCO. THE LEADING EDGE IS JUST NOW MAKING IT TO SACRAMENTO...AND WILL MAKE FOR A MESSY MORNING COMMUTE. THERE ARE ALSO SOME GUSTY WINDS ACCOMPANYING THIS FRONT...WITH THE NORTHERN SACRAMENTO VALLEY SEEING SUSTAINED WINDS IN THE 15 TO 25 MPH RANGE AT THIS TIME. THESE WINDS SEEM RELATIVELY LOCALIZED...AND THE GRADIENT WILL WEAKEN THROUGH THE DAY. THEREFORE...DO NOT BELIEVE A WIND ADVISORY WILL BE NEEDED. HOWEVER...LOCALLY GUSTY CONDITIONS WILL BE POSSIBLE THROUGH THE MORNING HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE IN THE VALLEY AND UPWARDS OF 50 MPH POSSIBLE OVER THE MOUNTAINS. THIS UPPER LEVEL LOW WILL TRACK ACROSS NORTHERN CALIFORNIA TODAY AND TONIGHT...BRINGING MUCH COLDER AIR TO THE NORTHERN INTERIOR...ALONG WITH VALLEY RAIN AND SOME LOWER ELEVATION SNOW TO THE REGION. THE SHASTA DAM AND CHICO PROFILERS ALREADY SHOWING SNOW LEVELS BETWEEN 3000 AND 3500 FEET. BELIEVE THAT SOME COLDER AIR ALSO MAY BE TRAPPED UP IN SHASTA COUNTY...WHERE SNOW LEVELS MAY BE AS LOW AS 2000 FEET THIS MORNING. THEREFORE...WINTER WEATHER PRODUCTS ARE IN PLACE FOR THE SURROUNDING MOUNTAINS. ALTHOUGH PRECIPITATION WILL TAPER OFF LATER THIS MORNING BEHIND THE MAIN FRONT...SHOWERS WILL CONTINUE TO BE POSSIBLE...AND A SECONDARY BOUNDARY WILL MOVE INLAND LATER TODAY AND TONIGHT. THIS SECONDARY BOUNDARY HAS SOME IMPRESSIVE DYNAMICS AND UPPER LEVEL JET SUPPORT...ALONG WITH VERY COLD AIR ALOFT. THESE WILL COMBINE TO CREATE AN UNSTABLE ATMOSPHERIC THIS AFTERNOON AND EVENING...FAVORABLE FOR THUNDERSTORM DEVELOPMENT. SOME OF THESE THUNDERSTORMS WILL LIKELY BE STRONG ENOUGH TO PRODUCE HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND POTENTIALLY SOME LOCALIZED FLOODING. THEREFORE...AN SPS WILL BE ISSUED FOR THESE POTENTIAL THREATS IN THE VALLEY AND SURROUNDING FOOTHILLS. AS MENTIONED EARLIER...THIS SYSTEM LOOKS MORE IMPRESSIVE THAT THE LAST FEW...WITH FAVORABLE OROGRAPHICS DEVELOPING FOR THE NORTHERN SIERRA THIS AFTERNOON. ALSO EXPECT HIGHER SNOW RATIOS TODAY...SO HAVE UPGRADED THE WINTER WEATHER ADVISORY TO A WARNING FOR TODAY AND TONIGHT. DRIER CONDITIONS WILL DEVELOP OVER THE REGION ON THURSDAY...AS THIS LOW MOVES OFF TO THE EAST. HOWEVER...ANOTHER UPPER LEVEL LOW WILL DIG OFF OF THE CALIFORNIA COAST ON FRIDAY AND SATURDAY. MODELS CONTINUE TO DIFFER ON HOW TO HANDLE THIS SYSTEM. IN FACT...THE 00Z MODELS SEEMED TO BE TRENDING MORE TOWARDS THE PREVIOUS ECMWF MODELS...KEEPING MOST OF THE NORTHERN INTERIOR DRY ON FRIDAY. ACTUALLY...THE 00Z MODELS REALLY JUST SKIM THE CALIFORNIA COAST WITH PRECIPITATION...AS THIS SYSTEM TRACKS SOUTH TO SOUTHERN CALIFORNIA. HOWEVER...THE GFS IS STILL CLOSE ENOUGH TO THE COAST TO BRING SOME PRECIPITATION INTO THE NORTHERN INTERIOR ON FRIDAY...AND THERE IS SOME HINT THAT WRAP AROUND MOISTURE MAY MAKE IT INTO THE REGION BY SATURDAY. THEREFORE...HAVE STARTED TO SCALE BACK THE POPS FOR FRIDAY AND SATURDAY...BUT HAVE NOT COMPLETELY REMOVED THEM. PALMER .EXTENDED DISCUSSION (SUNDAY THROUGH TUESDAY)...MODEL DIFFERENCES EXIST DURING THIS PERIOD. ESRL EXPERIMENTAL REANALYSIS FORECASTS MAINTAIN A TROF OFF THE WEST COAST AND A SPLIT OVER OUR AREA. THE ECMWF MOST CLOSELY RESEMBLES THIS SOLUTION. IT HAS A 546DM UPPER LOW OVER THE GREAT BASIN SUNDAY WHILE THE GFS/GEM ARE MORE PROGRESSIVE. EC SPLITS THE UPSTREAM LOW OFF THE COAST SUNDAY NIGHT / MONDAY AND BRINGS YET ANOTHER CLOSED LOW INTO SOCAL TUESDAY. THE GFS HAS A NEGATIVE TILT SHORTWAVE MOVING INTO THE NORTHERN COAST TUESDAY AND TUESDAY NIGHT. THE GEM IS SIMILAR TO THE GFS BUT LESS PROGRESSIVE. OUR FORECAST WILL HAVE SLIGHT CHANCE TO CHANCE TYPE POPS AS THE OLD UPPER LOW EXITS THE REGION AND THE NEXT SYSTEM APPROACHES. NEW 06Z GFS HAS LESS RIDGING MONDAY SIMILAR TO THE ECMWF SO THERE WILL BE MORE SHOWERS IN THE FORECAST. WE CONTINUED THE THREAT OF PRECIPITATION THROUGH WEDNESDAY. SG && .AVIATION...A COLD FRONT AND UNSTABLE POST FRONTAL ATMOSPHERE WILL IMPACT THE TERMINAL SITES TODAY. A BAND OF MODERATE TO HEAVY RAIN WILL ACCOMPANY THE MAIN COLD FRONT 14Z-16Z WITH MVFR CIGS AND OCNL 3-5SM +RA BR. PRECIPITATION TURNS MORE SHOWERY AFTER 20Z. ISOLD -TSGS POSSIBLE 22Z-02Z WITH THE BEST FOCUS 20 NM W KRDD-20 NM W KCIC-25NM N KSMF. ISOLD TS ARE POSSIBLE ANYWHERE IN THE CENTRAL VALLEYS WITH LIMITED MVFR -TSRA SFC WND G30KT ALONG THE FOCUS LINE. CLEARING SKIES EXPECTED AFTER SUNSET WITH PATCHY FOG DEVELOPING OVERNIGHT. IN THE SIERRA WIDESPREAD LIFR +SN TRRN OBSC AND SFC WND G55 KTS AND STRONG TURBULENCE FOR MOST OF THE DAY. SNOW LEVELS WILL DROP TO 3500 FEET TODAY. SG && .STO WATCHES/WARNINGS/ADVISORIES... ...WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING ABOVE 3000 FEET FOR THE WESTERN PLUMAS COUNTY/LASSEN PARK. ...WINTER STORM WARNING UNTIL 4 AM PST THURSDAY ABOVE 3000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA. ...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2500 FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY. ...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000 FEET FOR THE SHASTA LAKE AREA / NORTHERN SHASTA COUNTY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 510 AM PST WED MAR 3 2010 CAZ013>019-063-064-066>069-041500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 510 AM PST WED MAR 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY COLD UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN CALIFORNIA TODAY...BRINGING VALLEY RAIN...LOWER ELEVATION SNOW...AND GUSTY WINDS TO THE REGION. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING...WHICH WILL BE CAPABLE OF PRODUCING HEAVY RAINS...SMALL HAIL...AND GUSTY WINDS. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY DRIER CONDITIONS WILL DEVELOP ACROSS THE REGION ON THURSDAY. HOWEVER...ANOTHER UPPER LEVEL LOW WILL TRACK ALONG THE CALIFORNIA COAST FRIDAY AND SATURDAY...POTENTIALLY BRINGING ANOTHER ROUND OF PRECIPITATION TO THE NORTHERN INTERIOR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 500 AM PST WED MAR 3 2010 CAZ015>019-064-066-067-040030- NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY- SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA- NORTHERN SAN JOAQUIN VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- 500 AM PST WED MAR 3 2010 ...UNSTABLE AIR WILL BE OVER THE REGION TODAY... A COLD FRONT WILL SPREAD UNSTABLE AIR OVER INTERIOR NORTHERN CALIFORNIA TODAY. THE FRONT WILL MOVE THROUGH THIS MORNING WITH PERIODS OF HEAVY RAIN. ISOLATED THUNDERSTORMS WILL DEVELOP BEHIND THE FRONT THIS AFTERNOON AS PRECIPITATION TURNS MORE SHOWERY. THE BEST FOCUS FOR THUNDERSTORMS APPEARS TO BE OVER TEHAMA AND GLENN COUNTIES WEST OF INTERSTATE 5. HOWEVER...THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE THIS AFTERNOON. THE STRONGEST STORMS MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS AND HEAVY RAIN. KEEP AN EYE OUT FOR PONDING OF WATER IN LOW LYING AREAS THROUGHOUT THE DAY TODAY. DO NOT DRIVE YOUR CAR THROUGH STANDING WATER. SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING. SG
1 winter storm. Local standard time, as filed.
A winter storm brought heavy snow and strong wind to the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242230.